Heavy eyelids

I was diagnosed with GPA in early December 2012 and have had 5 lots cyclo and am currently taking 15 mg of prednisolone per day. I have the moon face and my consultants thinks my heavy eyelids are down to the general facial puffiness associated with taking steroids. However they were like this before diagnosis and I had seen a specialist optician for advice. She said that several of the drainage ducts on my top eyelids were blocked and hence made them seem very heavy - I was sent away to bathe them in hot water - which made no difference at all. Before I could go back to the optician I was hospitalised as my kidneys had failed and that of course became my main issue. Now, in April, I feel able to tackle my eyelids again and wondered whether anyone else has had similar problems. I have no problems with vision or with drainage of the eyes - just the eyelids.

4 Replies

oldestnewest
  • Hello,

    Yes I had a heavy drooping right eye lid when they were trying to find out what was wrong with me (ten years ago). It got to the point I couldn't open my right eye lid and both my right and left lacrimal drainage ducts have been effected so mush so that I use natural eyes drops a lot. The cause at the time was down to an inflamed and swollen right lacrimal gland - which did settle down once we got the right dose of medication Cyclo and Pred. I've had quite a few flare ups over the years and sometimes that heaviness in my right eye comes back - but never as bad as it was initially. At the time when lying in hospital the eye problem wasn't my main concern as there were more serious problems (my lungs etc) that took up my attention. I did end up under an eye specialist and had to have a biopsy done under local to get that diagnoses. Hope this helps.

  • Thanks Maureen. I have seen the optician this morning and apparently the drainage ducts are now clear but my eyelids have thickened (probably due to the chemo and steroids) - so much so that she couldn't see the glands properly. So I am being referred to the eye hospital. Its good to hear that in general you can manage your eye problem now your meds are sorted out - hopefully mine will settle down too once the chemo finishes and my pred dose reduces/ is replaced.

  • Dear Dirock,

    You like me have kidney problems, I'm on dialysis three time a week, have they mentioned 'fluid retention' to you? Could be the reason your eyelids are 'droopy', worth checking perhaps.

    Please do let me (us) know how you get on, will you?

    AndrewT

  • Hi Andrew.

    A few people have mentioned droopy eyelids - but mine aren't - they just feel strangely heavy making me want to close them (a bit like it feels when you just can't stay awake). When I do close them though I don't sleep so it isn't that I am generally tired! I am getting 7-8 hours sleep a night which I am very grateful for and means I don't feel too tired during the day. Its probably explained by the thickening of the eyelids detected by the optician yesterday which may be related to my meds. I do have some fluid retention but have a water tablet every morning and I don't have a problem now with fluid in my legs/ankles as I did in the early days. My kidneys are working at 17% which is allowing me to stay off dialylsis for the time being. Anyway the optician has referred me to the eye hospital so we will see what they have to say!

    Diane

You may also like...